Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 397, NWS Paducah, KY

September 5, 2012Butler County, Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Sep 5, 2012, 3:28 PM CDT for Butler County, Ripley County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2012, 3:28 PM CDT (20:28 UTC)
Expired
Sep 5, 2012, 4:00 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, MO, Ripley County, MO

The radar

The Memphis radar (KNQA), 155 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 3:35 PM CDTTSTM WND DMGNaylor, MOON-LINE NEWSPAPER REPORTS PROPERTY DAMAGE DUE TO STORMS. SEVERAL POWER OUTAGES IN THE AREA OF NAYLOR AND OXLY. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 2:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS53 KPAH 052028
SVRPAH
MOC023-181-052100-
/O.NEW.KPAH.SV.W.0397.120905T2028Z-120905T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT WED SEP 5 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BUTLER COUNTY IN SOUTHEAST MISSOURI...
  SOUTHEASTERN RIPLEY COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 400 PM CDT.

* AT 323 PM CDT...RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM HARVIELL TO NEELYVILLE TO OXLY...MOVING EAST SOUTHEAST AT 
  35 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN RIPLEY AND SOUTHERN
  BUTLER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3650 9065 3661 9079 3670 9080 3667 9063
      3674 9051 3650 9022
TIME...MOT...LOC 2028Z 283DEG 28KT 3664 9045 3655 9051
          3656 9061
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:08 PM CDT, 20 minutes earlier.

Area forecast discussion, Sep 5, 3:08 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
308 PM CDT WED SEP 5 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 243 PM CDT WED SEP 5 2012

KEEPING AN EYE ON THE MCV APPROACHING FROM THE WEST...AND AN
UNSTABLE ATMOSPHERE OVER SOUTHERN MISSOURI INTO OUR REGION. THIS
AND AN OUTFLOW BOUNDARY FROM EVV TRISTATE CONVECTION PUSHING SOUTH
TOWARD WEST KENTUCKY. AS A RESULT CONVECTIVE CHANCES WILL CONTINUE
INTO THE EVENING...THEN GRADUALLY END FROM WEST TO EAST. THURSDAY
SHOULD BE MOSTLY DRY...MINUS A SLIGHT CHANCE OF CONVECTION OVER OUR
SOUTHERN MOST COUNTIES IN WEST KENTUCKY AND SOUTHEAST MISSOURI. HAVE
SLOWLY INCREASING POPS FOR CONVECTION THURSDAY NIGHT OVER THE FAR
WEST. TEMPS WERE A BLEND OF NAM AND GFS MOS...AVERAGED IN WITH OUR
EXISTING FORECAST.

ADDITIONAL NOTE...GIVEN THE NEW THUNDERSTORM DEVELOPMENT AND
SEVERE THUNDERSTORM WATCH OVER CARTER...RIPLEY...WAYNE AND BUTLER
THIS AFTERNOON AT THIS TIME...THE HEAT ADVISORY DEADLINE HAS BEEN
SHORTENED FROM 7 PM TO 5 PM CDT. THUNDERSTORM OUTFLOWS...CLOUD COVER
SHOULD SHRINK THE COVERAGE AREA OF HEAT INDEX VALUES AT OR ABOVE
105 DEGREES FOR THE REMAINDER OF THIS AFTERNOON.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 243 PM CDT WED SEP 5 2012

THE LATEST RUNS OF THE 12Z WEDNESDAY GFS AND ECMWF GUI DANCES
APPEAR TO BY IN SYNC WITH THE ORIENTATION AND TIMING OF THE
PASSAGE OF THE MIDDLE/UPPER LEVEL TROUGH THROUGH THE WFO PAH
FORECAST AREA BY EARLY AFTERNOON ON SATURDAY. SHOWERS AND
THUNDERSTORMS SHOULD REMAIN ALONG AND AHEAD OF THE MEAN TROUGH
AXIS...EXITING THE WFO PAH FORECAST COMPLETELY BEFORE SUNSET
SATURDAY NIGHT.

THE TIMING OF THE CONVECTIVE ACTIVITY /SHOWERS AND THUNDERSTORMS/
IS SLIGHTLY SLOWER THAN ADVERTISED YESTERDAY...WITH THE HIGHEST
POPS/WEATHER EXPECTED OVER THE WFO PAH FORECAST AREA FRIDAY NIGHT
THROUGH ABOUT 4 AM CDT SATURDAY...THEN TAPERING OFF QUICKLY FOR
THE REST OF SATURDAY MORNING FROM WEST TO EAST.

ANY STRONG TO SEVERE STORM POTENTIAL ON FRIDAY WILL LIKELY BE
PINNED TO THE SOUTHERN HALF OF THE WFO PAH FORECAST AREA DURING
THE AFTERNOON...POSSIBLY INTO THE EARLY EVENING HOURS. SHEAR AND
INSTABILITY APPEAR TO WEAKEN WITH TIME OVERNIGHT...SO THE MAIN
CONCERN DURING THE OVERNIGHT HOURS WOULD LIKELY TRANSITION TO
LOCALLY HEAVY RAIN.

DRY AND COOL CONDITIONS WILL PERSIST THEN FOR THE REMAINDER OF THE
FORECAST PERIOD FROM SATURDAY AFTERNOON THROUGH WEDNESDAY NIGHT.

TEMPERATURES WILL TOP OUT IN THE MIDDLE 80S ALONG AND AHEAD OF THE
COLD FRONTAL PASSAGE ON FRIDAY...THEN DROPPING INTO THE MIDDLE AND
UPPER 70S SUNDAY THROUGH TUESDAY WITH NORTHERLY FLOW AROUND THE
HIGH PRESSURE PUSHING ACROSS THE REGION. A REBOUND INTO THE LOWER
80S WILL RETURN WITH SOUTHERLY FLOW ALONG THE WESTERN EDGE OF THE
SURFACE HIGH ON WEDNESDAY INTO THURSDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1207 PM CDT WED SEP 5 2012

CHANCE OF CONVECTION WILL CONTINUE THIS AFTERNOON OVER SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. MCV CONTINUES
TO TRACK EAST ACROSS MISSOURI AND MAY TRIGGER ADDITIONAL
CONVECTION THROUGH THE AFTERNOON ACROSS THE REST OF THE AREA.
TONIGHT...BEST MOISTURE SHOULD SHIFT EAST OF THE AREA...SO NO
PRECIPITATION FORECAST AT THIS TIME. WINDS WILL BE VARIABLE WITH
CONVECTION TODAY...LIGHT TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...HEAT ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR MOZ100-107>109.

IN...NONE.
KY...NONE.
&&

SHORT TERM...CW/CTN
LONG TERM....SMITH
AVIATION...CTN
FIRE WEATHER...SMITH
Hazardous weather outlook, Sep 5, 2:15 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT WED SEP 5 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
215 PM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT OVER THE ENTIRE OUTLOOK AREA. THE PRIMARY SEVERE WEATHER
ASSOCIATED HAZARD IS ISOLATED DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORM CHANCES CONTINUE THURSDAY THROUGH FRIDAY NIGHT...AS A COLD
FRONT MAKES ITS APPROACH AND EVENTUAL PASSAGE. THE FRONT WILL
BRING SIGNIFICANTLY COOLER AND LESS HUMID AIR FOR THE WEEKEND. THE
CHANCE OF STORMS COULD INCLUDE AN ISOLATED SEVERE STORM. THE BEST
CHANCE OF RAIN AND FOR STRONG OR SEVERE STORMS WILL BE LATE FRIDAY
INTO FRIDAY NIGHT...WHEN THE FRONT IS ACTUALLY MAKING ITS PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY ABREAST OF THE LATEST FORECASTS AND UPDATES
IN CASE THEIR ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, Sep 5, 1:24 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CDT WED SEP 5 2012

KYZ015-016-018>021-051930-
WEBSTER-HOPKINS-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-
INCLUDING THE CITIES OF...DIXON...MADISONVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE
124 PM CDT WED SEP 5 2012

...STRONG OUTFLOW WINDS CONTINUE AHEAD OF STORMS APPROACHING THE AREA...

STRONG OUTFLOW WINDS AHEAD OF STORMS OVER SOUTHWEST INDIANA...WILL
AFFECT THE HENDERSON...OWENSBORO...DIXON AND CALHOUN AREAS FROM NOW
THROUGH 215 PM. WIND SPEEDS FROM 30 TO 50 MPH WILL BE LIKELY...WHICH
MAY BRING DOWN WEAK TREES AND LIMBS. STAY TUNED FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Sep 5, 1:46 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     NON-TSTM WND GST ROCKPORT                37.88N 87.05W
09/05/2012  M55 MPH          SPENCER            IN   TRAINED SPOTTER

            WIND GUST ASSOCIATED WITH OUTFLOW BOUNDARY AHEAD OF MAIN
            LINE OF THUNDERSTORMS.

&&

K.SMITH
Local storm report, Sep 5, 1:51 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST OWENSBORO               37.76N 87.12W
09/05/2012  E45 MPH          DAVIESS            KY   EMERGENCY MNGR

            WIND GUST OF 40 TO 45 MPH IN DOWNTOWN OWENSBORO.

&&

K.SMITH
Local storm report, Sep 5, 1:54 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     1 W OWENSBORO           37.76N 87.14W
09/05/2012  E50 MPH          DAVIESS            KY   PUBLIC

            PUBLIC REPORT FROM SOCIAL MEDIA OUTLET.

&&

K.SMITH
Special weather statement, Sep 5, 2:58 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT WED SEP 5 2012

KYZ008-009-011>013-016-017-021-022-052130-
MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF...BENTON...MURRAY...EDDYVILLE...CADIZ...
PRINCETON...MADISONVILLE...HOPKINSVILLE...GREENVILLE...ELKTON
258 PM CDT WED SEP 5 2012

...STRONG OUTFLOW WINDS ACROSS THE LAKES AREA AND PENNYRILE REGION
OF WEST KENTUCKY...

A SOUTHWARD SURGING AREA OF WINDS ASSOCIATED WITH THUNDERSTORMS
OVER WEST KENTUCKY...WILL MOVE ACROSS THE LAKES AREA...INTERSTATE
24 AND THE PARKWAYS THROUGH 430 PM. MOST OF THE WIND GUSTS WILL
AVERAGE 30 TO 50 MPH...BUT ISOLATED HIGHER GUSTS CANNOT BE RULED
OUT. WINDS THIS STRONG WILL LIKELY BRING DOWN SOME TREE LIMBS AND
PERHAPS EVEN KNOCK DOWN A TREE OR TWO. STAY TUNED FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Sep 5, 3:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 NE DONIPHAN           36.66N 90.77W
09/05/2012  M1.00 INCH       RIPLEY             MO   TRAINED SPOTTER

            ONE HALF INCH HAIL ALSO REPORTED AT 319 PM CDT AT SAME
            LOCATION.

&&

K.SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:58 AM CDTHeat AdvisoryPAHButler, Carter, Ripley, Wayne14 hr
Sep 5, 2:43 PM CDTSevere Thunderstorm WarningPAHRipley32 min
Sep 5, 2:47 PM CDTSevere Thunderstorm WarningPAHNew Madrid28 min
Sep 5, 3:03 PM CDTSevere Thunderstorm WarningPAHButler, Ripley27 min
Sep 5, 3:39 PM CDTSevere Thunderstorm WarningPAHMississippi36 min
Sep 5, 4:23 PM CDTSevere Thunderstorm WarningPAHNew Madrid26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.